Minnesota, 2018

Flooding in Minnesota, June 21 to 27, 2018

June 21 to 27, 2018 · NWS FSD · 5 events in 3 counties and zones

Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 2 to 5 inches of rainfall, inundating crop and pasture land.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 2 to 5 inches of rainfall, inundating crop and pasture land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 4:56 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 21, 4:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 AM CDT Thu Jun 21 2018

.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Thu Jun 21 2018

Impressive satellite imagery early this morning of the potent upper
level low shows its center between Sioux City and Omaha along the
IA/NE border. This continues to allow for a wide swath of
moderate rainfall to its north and west with a well pronounced dry
slot pushing through NW Iowa. Rainfall reports from across and
near the Flash Flood Watch area have been impressive with several
reports in excess of the 2 to 4 inch range. This has led to
numerous issues with flooded roadways and rising rivers.

As we move through the daytime hours, this system should gradually
sink to the south and pull the better dynamics with it. Expect areas
of showers to continue into the afternoon hours across our southeast
half, but with fading upper level support, should see more of a
broken shower characteristic rather than the persistent moderate
rain observed Wednesday/Wednesday night. Rainfall rates should also
be fading through the day with any shower activity. Nonetheless,
area rivers will continue to respond with some moderate to even
major river flooding forecast from the River Forecast Center. Even
as the rain slowly fades, those near area water ways will want to
stay alert and prepared for any necessary action.

Outside of the rain, don't expect much change in temperatures
compared to yesterday with clouds hanging tough through the day.
Temperatures may rebound a couple degrees up near Huron where rain
will be quicker to exit but overall expect mainly mid to upper 60s
across our southeast half and 70s across our northwest half.

.LONG TERM...(Friday through Wednesday)
Issued at 311 AM CDT Thu Jun 21 2018

Minimal time was spent on the extended forecast with the active
ongoing flooding concerns. Overall, should dry out briefly for
Friday before a lead wave approaches and will bring renewed precip
chances for Saturday. A more significant system arrives early next
week and will feature decent shower and thunderstorm chances.
Overall pattern doesn't favor widespread severe weather although
will need to keep an eye on the Monday/Tuesday timeframe for perhaps
another threat of some locally heavy rainfall. Temperatures will
gradually moderate into the weekend with 80s becoming more common by
early to mid next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 556 AM CDT Thu Jun 21 2018

Widespread showers continue at KFSD/KHON this morning and will
eventually expand back into KSUX by around mid morning.
Additionally, MVFR to IFR stratus continues to root itself near
and south and east of a KYKN to KFSD to KMML line. Rain will be
slow to exit but will gradually taper off from northwest to the
southeast through the day along with the southeastward retreating
stratus deck.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ062-065>071.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ089-090-098.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001>003-
     012>014.

NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jun 21, 2:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
350 AM CDT Thu Jun 21 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
350 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers will very slowly taper off from northwest to southeast
through the daytime hours today, perhaps lingering in northwest
Iowa into the evening. Rainfall rates and amounts are expected to
be significantly less than Wednesday, although may continue to
stress already saturated soil.

Area rivers and streams have respond to the recent rainfall and
will continue to rise. River flooding is expected in some
locations and thus those with interest along area rivers will want
to remain alert and take action if necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional shower and thunderstorms are possible Saturday and
early next week. Area rivers are expected to remain running
high, perhaps above flood stage at some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lincoln

When
June 21, 5:00 AM CST to June 27, 5:00 AM CST
Where
Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.350, -96.140

A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe, 2.79 inches at Minneota and 1.84 inches at Marshall. Minor flooding occurred with significant amounts of crop and pasture land inundated as the Redwood River at Russell (gage site RUSM5) crested 1.7 feet above flood stage on June 24. The river dropped below flood stage on June 27.

Flood, Lyon

When
June 21, 5:00 AM CST to June 27, 5:00 AM CST
Where
Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.400, -96.080

A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe, 2.79 inches at Minneota and 1.84 inches at Marshall. Minor flooding occurred with significant amounts of crop and pasture land inundated as the Redwood River at Russell (gage site RUSM5) crested 1.7 feet above flood stage on June 24. The river dropped below flood stage on June 27.

Flood, Lyon

When
June 24, 10:00 PM CST to June 25, 2:00 AM CST
Where
Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.360, -95.850

A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe, 2.79 inches at Minneota and 1.84 inches at Marshall. Minor flooding occurred with significant amounts of crop and pasture land inundated as the Redwood River at Marshall (gage site MSHM5) briefly crested 0.4 feet above flood stage on June 25.

Flood, Lincoln

When
June 25, 6:00 PM CST to June 27, 4:00 AM CST
Where
Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.260, -96.320

A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe. Minor flooding occurred with significant amounts of crop and pasture land inundated as Flandreau Creek near Flandreau (gage site FCRS2) crested 1.2 feet above flood stage on June 26. The river dropped below flood stage on June 27.

Flood, Pipestone

When
June 25, 6:00 PM CST to June 27, 4:00 AM CST
Where
Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.197, -96.351

A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe. Minor flooding occurred with significant amounts of crop and pasture land inundated as Flandreau Creek near Flandreau (gage site FCRS2) crested 1.2 feet above flood stage on June 26. The river dropped below flood stage on June 27.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770469, 770471, 770474, 770478, 770479.